Wednesday, 1 July 2015

When Skin Goes Mad...

I'll start with good news. Just before my third cycle of chemo I actually had a very nice week when I was OK and my mum visited me all the way from Slovakia. Wmanaged a few local trips, a bit of shopping and just being around my place. It was delightful - even peeling mountains of vegetables before a busy weekend.  


This is just a funny photo: Presents you get from your family if you are a cancer patient.  

And this was me in Cheltenham after my pre-chemo check up on which I was given the results of my recent CT scan. The news is: No sign of cancer being spread elsewhere in my body. Celebration!

It was quite nice that my mum could accompany me during the third chemo 

She left two days after. I was quite glad it worked that way considering we booked air tickets well ahead of time. She had no need seeing me getting over side effects. Usual side effects weren't too bad after all. I kind of got used to the pattern, knowing what to expect  Yet when I was being almost back to normal, something took me by surprise. I just finished my standard post-chemo steroids and antibiotics when my poor skin has gone totally mad. I felt similar like first time, but in much worse scale. First time it was painful only for about three days but my body had probably still enough strength to fight this flare up. This time I was just helplessly watching more and more areas being upset with no sign of improvement and constant higher temperature. After few days when I was in so much discomfort  that I found it difficult to walk (my legs and forearms  were worst), I phoned the hospital helpline. By the time I got to the hospital I had quite high temperature so I ended up hospitalized for 72 hours getting intravenous antibiotics, painkillers, extra fluid through drip against dehydration and my skin doctor came to see me prescribing all sort of things including steroids yet again. When I got there a doctor who saw me first asked me: "So what do you do when it gets this bad?" (meaning my skin). I looked at her and said: "I don't know, it never gets this bad."  
Hospital selfie: 

I wasn't sure whether to publish it. I don't like posting photos like this, it's like: "Feel sorry for me" kind of thing. Besides I don't want to scare or discourage anybody who will have to go through cancer treatment as well. But then - it gives better idea what I'm speaking about. Looking at it from the bright side: I was still very lucky that my skin didn't brake open, it wasn't weeping, no ulcers.  On the third day of my hospital stay after I started oral ABX instead of IV ones I was desperate to go home although I can't say I felt much better. Nothing to do with hospital it's just home is home. I must say although I didn't stay in hospitals too many times in my adult life this was the nicest ward I've ever seen with extremely kind and helpful staff.  

This is the adjoining garden. I was reading there on my last day - being free of my spider friend (a drip stand). Anyway - I was discharged on Saturday but real turning point came on Sunday. After ten days it was the first evening I didn't have higher temperature and suddenly I realized I can walk a bit better. Mornings are still the worst (at one point I just sighed: "I didn't know my skin can hurt this much...") but I can see it's improving now, I have more energy in me and I'm in a better mood. Funny how physical discomfort can get us down. Still on strong ABX (oh - did I mention they discovered I have MRSA on the top of everything?) I think with chemo and all ATX there can't be an alive thing in my body any more.

Now here goes the big news. On Monday I saw my oncologist. It was supposed to be a routine pre-chemo check up but as expected ended up quite differently. Thinking of the whole situation beforehand I was happy to go ahead with more chemo after my skin settles back to normal but  wasn't sure I would be strong enough to carry on if I get the same skin reaction again. Well I was taken by surprise when my oncologist decided to stop the chemo altogether. Somehow didn't expect it. More than one of my friends asked if it was a good or bad thing. Well it is as it is. I trust the experiences of the oncologist and let's hope that even the half of the chemotherapy I was given did the job if any of the cancer cells got stray elsewhere in my body. Above all - I trust my God and that gives me peace. But it is a strange feeling in some way...I wanted to go through all of it, pass with flying colours, to be a hero, to show you can do the chemo even with severe form of ichthyosis....that's not happening now, is it? Oh well. What about a month holiday from all hospital appointments now as summer hits the UK? Not bad either. That's how long the oncologist gave my skin to get better and then I'll have to face the radiotherapy. Good luck with that one!